West Virginia, 2017Damaging Wind in West Virginia, August 3, 2017
August 3, 2017 · NWS RLX · 1 event in 1 county or zone
Strong diurnal heating in a high moisture atmosphere lead to showers and thunderstorms across the Central Appalachians on the 3rd. Most of the storms stayed below severe limits, however one did pulse up, producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong diurnal heating in a high moisture atmosphere lead to showers and thunderstorms across the Central Appalachians on the 3rd. Most of the storms stayed below severe limits, however one did pulse up, producing some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 3, 2:39 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 3, 2:39 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
339 PM EDT Thu Aug 3 2017
.SYNOPSIS...
After scattered diurnal thunderstorms this afternoon and evening,
a cold front will bring more numerous thunderstorms Friday into
Friday night. Cooler and less humid for the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 225 PM Thursday...
Plume of deeper moisture (PW's AOA 1.50 in.) that hi res models
lift up from eastern KY across the western half of WV this
afternoon are beginning to produce convection at 18Z. Likely
pops between the Ohio River and the I79 corridor for the later
afternoon period, and a second max over the mountains with the
elevated heat source look good. Convection should still
dissipate later this evening as moisture plume lifts out and
with loss of heating.
For tonight, after convection dissipates early, it looks to be
a quiet period. Still some river valley fog expected, especially
where it rains, but not nearly as widespread as this morning.
For Friday, models are in pretty good agreement on a significant
cold front headed our way. Basic consensus is to have the front
near the Ohio River by 20Z, and then along the I79 corridor by
00Z Saturday. Looks like the organized convection Friday will
be a band of thunderstorms initially closely tied to the front
as it moves into southeastern Ohio around 16Z, then tend to
accelerate off the front with intensification during the
afternoon. We are in a slight risk for severe at least across
the north, so some of these storms could produce large hail and
damaging winds. We will further evaluate this potential before
including mention of severe in forecast this far out. Will tie
the west edge of the convection closer to the front itself,
given the potential for some redevelopment there during the
afternoon. In general most of the storms will be east of the I79
corridor Friday evening. Temperatures will be tempered by the
clouds and storms, in the 80s, although it will be humid.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 320 PM Thursday...
A cold front will push through the area Friday afternoon and
evening. Depending on the amount of instability that builds
before the storms arrive, there could be some severe
thunderstorms.
A high pressure system will then provide cooler and drier
weather for much of the weekend.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 320 PM Thursday...
As the high pressure slides eastward, moisture from the next
system will arrive Sunday night into Monday. Models continue to
vary with the timing of this system and the associated cold
front, so confidence is low.
Cooler air can be expected behind this system for mid week, but
models once again vary with some waves skirting southern/eastern
portions of the area.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z Thursday thru 18Z Friday...
As of 130 PM Thursday...
Rather moist and conditionally unstable airmass continues
this afternoon. With plume of deeper moisture that hi res
models lift up from eastern KY across the western half of WV
this afternoon and early evening, have likely between the Ohio
River and the I79 corridor for the later afternoon period, with
heating being a key factor. Widely scattered to scattered
afternoon convection elsewhere, especially mountains.
Convection should still dissipate later this evening as moisture
plume continues lifting out and with loss of heating.
VFR conditions will prevail outside of heavier convection this
afternoon and evening, with prevailing SCT-BKN 4000-8000 feet
AGL, lowering to MVFR/IFR in scattered heavier convection.
Believe enough coverage for a few hours this afternoon to code
TSTM in PKB and HTS TAFS, and VCTS elsewhere. Variable winds 3
to 7 KTS this afternoon.
Tonight will see convection dissipating by 03Z, leaving
dry conditions with SCT-BKN mid clouds remainder of tonight.
For now, any river valley fog that occurs will be after 06Z, and
with winds off the surface increasing, generally MVFR fog 10z-
12Z, except IFR fog at EKN.
Friday will see fog dissipating by 13Z. Thereafter VFR ceilings
5000-8000 feet spreading from west to east ahead of a cold
front. Showers and storms will reach the Ohio River by 18Z.
South winds 7 to 12 KTS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Showers and storms may be more numerous
this afternoon and evening over western WV and mountains. Those
areas that get rain will likely have IFR fog later tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H M H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H M M H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z FRIDAY...
IFR possible in thunderstorms late Friday into Friday night,
and then in stratus and perhaps fog early Saturday morning, all
as a cold front crosses.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/JMV
NEAR TERM...JMV
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JMV
Hazardous weather outlook, Aug 3, 3:05 AM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
405 AM EDT Thu Aug 3 2017
OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-040815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
405 AM EDT Thu Aug 3 2017
This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a slight risk for thunderstorms to produce damaging wind
gusts and/or large hail Friday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-040815-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
405 AM EDT Thu Aug 3 2017
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of northeast West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk that thunderstorms Friday afternoon and
evening could produce damaging wind gusts and/or small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 3:33 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
433 PM EDT THU AUG 3 2017
WVZ013-032100-
Lincoln-
433 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY...
At 432 PM EDT, a strong thunderstorm was located over Gill, or 15
miles south of Hamlin, moving northeast at 20 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Ranger, Spurlockville, Gill, Harts, Palermo, Mud and Myra.
LAT...LON 3826 8214 3813 8195 3811 8195 3798 8217
3803 8220 3805 8219 3805 8221 3807 8221
3807 8223
TIME...MOT...LOC 2032Z 222DEG 16KT 3807 8218
16Thunderstorm Wind, Lincoln
- When
- August 3, 3:48 PM EST
- Where
- Lincoln County, 0.88 mi NW of Palermo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.180, -82.060
Multiple trees were blown down near the intersection of Mud River Road and Parsner Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705455.